What is paracetamol?
Paracetamol (brand name: Dymadon, Febridol, Panadol, Panamax, Paralgin, Panadol Osteo) is a common pain killer (analgesic). It can also lower raised body temperature (fever). It is used for relief of fever, headaches, the pain of arthritis and other minor aches and pains, including pain from colds, flu and period pain.
How does it work?
It is thought that paracetamol works in the brain to prevent the release of substances that increase pain and temperature.
Paracetamol provides relief of pain and high temperatures within 30 minutes of taking a dose.
How is paracetamol taken?
Paracetamol is usually taken by mouth in tablet or capsule form. It is also available as liquids and rectal suppositories.
What is the dosage?
Paracetamol usually comes in a 500mg tablet or capsule. It is also available in slow release (SR) 665mg tablets. The usual dose for adults and children 12 years and older is 2 tablets per dose, your doctor will advise on a maximum of 3g or 4g Paracetamol per day.
Liquid paracetamol is available for younger children. For over-the-counter paracetamol the dose depends on the child’s age. Be sure to consult the dosage guide provided by the manufacturer as liquid paracetamol comes in different strengths.
How often should it be taken?
Paracetamol can be taken when needed, that is when you feel the pain, or it may be taken regularly to manage persistent pain. Regular dosing is recommended to treat the persistent pain that may be associated with arthritis.
It is usually taken every 4 to 8 hours depending on the type of preparation. For example, for arthritis the dose could be two slow release (SR) tablets every 8 hours such as 8am, 2 pm and bedtime.
Are there any side effects?
Most people who take paracetamol at recommended doses do not have side effects. It also does not increase blood pressure or increase the risk of heart attacks.
Effects associated with overdose
Paracetamol is very safe in recommended doses but because of its wide availability in many different products, accidental overdoses can occur if precautions are not taken. Severe damage to the liver and kidneys can occur when more than the recommended dose is taken. On some occasions, overdosing of paracetamol has caused death. See Important things to remember section on this page.
What other precautions are necessary?
Dose in liver disease
- Paracetamol is broken down in the liver. It is therefore important that you tell your nurse/doctor/pharmacist if you have any liver problems as the dose may need to be reduced.
Use with other medicines
- Paracetamol can interact with other medications. Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins, or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.
Use with alcohol
- Paracetamol can be used safely with a moderate intake of alcohol. However, drinking more than 4 standard drinks on one occasion, even if infrequently, is strongly discouraged.
Use in pregnancy and breastfeeding
How to store paracetamol
- Store paracetamol in a cool, dry place, away from direct heat and light (e.g., not in the bathroom).
- Keep all medicines out of reach of children.
Important things to remember
There is a limit to the amount of paracetamol that can be safely taken in a 24-hour period.
You MUST see your doctor as soon as possible or go to the nearest emergency department if you think you have taken too much paracetamol.
- For otherwise healthy adults the maximum daily dose is 4 grams per day (6-8 tablets, depending on the strength of the tablets). This may be less if you have severe liver problems or are frail or elderly.
- Doses for children depend on their weight and must be calculated.
- Be aware that other medicines may contain paracetamol, including cold and flu preparations and other pain preparations. Check the ingredients of such medicines before you take them. If you do take other medicines containing paracetamol be sure to consider these and not exceed the recommended total daily dose of paracetamol.
- It is also important to tell your nurse / doctor / pharmacist about any other medicines you are taking.
This information has been produced by the Australian Rheumatology Association (ARA) to help you understand the medicine that has been prescribed for you. Please read it carefully and discuss it with your doctor. The information in this sheet has been obtained from various sources and has been reviewed by the ARA. It is intended as an educational aid and does not cover all possible uses, actions, precautions, side effects, or interactions of the medicines mentioned. This information is not intended as medical advice for individual problems nor for making an individual assessment of the risks and benefits of taking a particular medicine. It can be reproduced in its entirety but cannot be altered without permission from the ARA. The NHMRC publication: How to present the evidence for consumers: preparation of consumer publications (2000) was used as a guide in developing this publication.
Last reviewed October 2023.